Doctors Lounge - Oncology AnswersBack to Oncology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/21/2017.
Forum Name: Lymphoma
Question: possible lymphoma
|concerned - Sat Dec 30, 2006 12:36 am|
Hi. I am a 31 year old female that started itching all over in March of 2006. I saw my doctor and had a cbc, metabolic panel, thyroid test, liver test, and an sed rate. All test were normal. I saw and allergist who could find nothing also. I was prescribed Zyrtec and told it was possible stress. Their was no rash. Only itching all over body and scalp. This went away in May and I was surprised when it returned 6 months later in Nov. I have had more blood work. Even had stool tests and urine test. I was also given a chest X-ray because i was having shortness of breath. The itching feels like it is under the skin. I now have 2 small swollen glands in my neck. I saw my doctor and he said one was coming from the cysts i occasionally get on my ears. The other was from my sinus drainage and slightly sore throat. I am very concerned that this itching is something more serious.. I also have night sweats occasionally. I do take Luvox, 100mg nightly. I have been taking this for about 9 years. He says it is possible that the night sweats are from Luvox. My questions are: Is this itching possibly caused from Lymphoma? What about the occasional night sweats? Do the tests coming back normal rule out Lymphoma? Can you have a normal sed rate and still have Lymphoma? Also, can the itching and symptoms go of Lymphoma go away for 6 months and return? I have no family history of cancer. My brother does have multiple sclerosis. My current meds are Luvox 100mg, nexium 40mg, Zyrtec 10mg. Other that the blood tests and chest x-ray, I have had an abdominal ultrasound, upper endoscopy, and upper GI for indigestion and a colonoscopy for constipation that i have suffered from for years. These were all done in August of 2006. They were all normal. I would really appreciate your opinion on these health matters. They are of great concern to me and I am very scared that my doctor has missed something. Thank you for your time.
|Dr. Safaa Mahmoud - Sat Dec 30, 2006 12:35 pm|
The history you have given is not enough to diagnose lymphoma, although itching without an apparent cause, could be a presentation for lymphoma (more often HL than NHL). But it is not a specific symptom that is shared with other causes.
I can see also that your doctors have requested a large panel of investigations that would at least show a suspicious of a likely cause. A follow up with your Doctor however, is essential.
Generalized itching may be caused by many conditions including:
- Allergic reactions
- Iron deficiency anemia
- Liver and kidney diseases
- Reactions to medications.
Luvox is one of the drug that has been reported to cause allergic reactions, urticaria, itching in few people as well as dyspnea. These reactions although uncommon but are important to be told to your doctor for proper management.
Some medications id taken concomitant with Luvox may increase the like hood complications and should be identified and avoided.
The dose may need to be adjusted in some conditions and in others the body adjusts to the medicine with time. But the consultant is the one aware by which decision to be taken for each complaint.
Hope this information is useful.
I advise you to follow up with your Doctor.
|concerned - Sat Dec 30, 2006 1:48 pm|
Thank you so much for your reply. I appreciate it. I received the results for another ESR this morning. My ESR was elevated. It was 29. My last one in May was 12. Normal is said to be less than 20. Does this cause for more concern of Lymphoma?
Could you recommend another type of doctor other than my family doctor that might be able to help rule in or out the diagnosis of Lymphoma. I would like to see some kind of specialist. I am very concerned about the elevated ESR and this itching all over is so frustrating. I thank you so much for taking your time to reply to my messages.
|Dr. Safaa Mahmoud - Sat Dec 30, 2006 3:19 pm|
I appreciate your concern.
However, although your ESR result is high, it is not significantly high at least to consider lymphoma. This level can occur with mild infection, inflammation or allergy.
Higher than 100 is considerable.
Even though, an isolated high ESR (>100) does not indicate a thorough investigation for an underlying cause unless there are symptoms.
I still can not see any sign pointing to a serious disease including cancer, however if you would like to go for consultation, may be a hematologist (immunologist) would be helpful.
A follow up with CBC, ESR may be advisable.
Keep us updated.
|concerned - Mon Jan 22, 2007 11:50 am|
Hi. I recently was referred to a hematologist/oncologist who did some different blood work. I do not know all of the tests. I do know that she did a LDH and a LAP (blood smears). All of the results are normal. I am still concerned because i have a non-tender moveable lymph node in my lower neck above my collarbone. The oncologist did check my nodes and was not alarmed. I am worried because it is still there after 10 days of antibiotic. It has been there for about 4 weeks now. It has not grown but is not shrinking either. I also have a tiny one on the same side in front of my left ear. It is very small though.
I am still having itching and night sweats too. Do you feel i need to still be concerned? These symptoms started out with itching about 11 months ago. There is no rash. It did leave for 5 months in May before returning again. Do lymphoma symptoms go away and return like this? I have no fatigue or weight loss. Should i be worried about the lymph node. Should we still be suspicious of lymphoma? Please tell me if these tests she did can be normal and still have lymphoma?
|concerned - Tue Jan 23, 2007 4:26 pm|
Could you please tell me if a LAP blood smear test and an LDH test coming back normal rule out Lymphoma.?I still have the swollen nodes in superclavicle area of neck and am wondering if all of these symptoms listed above should still cause concern for lymphoma. Should I ask for a biopsy of just trust that these tests were enough and that the lymph nodes are nothing dangerous? Thank you so much for your time. I do appreciate your opinion.
|cragsi - Wed Oct 14, 2009 11:17 am|
Hi. i am 20 years of age and am also new to this chat room but i have been very very concered about this topic lymphoma. i have been experiencing several symptoms linking to lymphoma such as, night sweats (that lasted for about a week), chills ( that come and go), weight loss (around the joints e.g wrist, elbows, knees, ankles) , swollen lymph nodes in neck ,armpit and groin for almost a year now and a persistant sore throut that doesent go away this is becoming more and more of a concerned on how unwell i am. I have had many different blood tests and other tests such as a endoscopy and colonoscopy to rule out any other problems but they all came back normal. also i have had a biopsy on a lymph node in my neck and that also came back negitive except finding the Epstein-Barr virus in the node witch i was told that it was normal for this as 90% of people are found with this at some stage. i am now wating for either a C.T scan or M.R.I scan and im terrified on what might be found. if anyone may have any ideas of the possibilties of what i may be looking at please place a reply as i am extreamly concerned and am getting no answers.
thank you very much for listening and hope to here back someone soon.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.